Missouri, 2001

Flash Flood in Missouri, June 20, 2001

June 20, 2001 · NWS SGF · 1 event in 1 county or zone

Numerous low water crossings were flooded and impassable west of Lincoln, especially along Highway C, and in the city of Lincoln.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Numerous low water crossings were flooded and impassable west of Lincoln, especially along Highway C, and in the city of Lincoln.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 20, 2:10 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 20, 2:10 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE FLASH FLOOD WATCH.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT WED JUN 20 2001

DIFFICULT FORECAST DUE TO ON GOING CONVECTION TO THE NORTH ALONG
WEAK SURFACE BOUNDARY AND CURRENT TRENDS OF CONVECTION SAGGING
FURTHER SOUTH WITH TIME. MAIN CONCENTRATION OF CONVECTION IS RELATED
TO UPPER LEVEL JET SUPPORT AND 850MB THETA-E RIDGE ORIENTED ACROSS
CENTRAL KANSAS INTO NORTHEAST MISSOURI. NO DISTINCT OUTFLOW
BOUNDARIES DETECTED EARLY THIS MORNING...BUT CONVECTION IS SLIGHTLY
BUILDING SOUTH AND EAST WITH TIME AS PER LATEST RADAR INDICATES.

THE FORECAST PROBLEMS WILL BE RELATED TO MOVEMENT OF CONVECTION THIS
MORNING AND THE EXTENT OF THE PRECIPITATION LATER TODAY AND INTO
TONIGHT/THURSDAY.

MODELS DO INDICATE WEAK COLD FRONT OVER CENTRAL MISSOURI SLOWLY
MOVING SOUTH TODAY...THEN MOVING INTO ARKANSAS BY TONIGHT. SEEMS
THAT MOST OF THE RAINFALL WAS NORTH OF BOUNDARY AND ASSOCIATED WITH
THE 850MB WARM AIR ADVECTION AND THETA-E RIDGE. THIS WEAKENS WITH
TIME AND THE STRONGEST MOISTURE CONVERGENCE IS NORTH AND WEST OF
THE OZARKS...EVEN AS THE MAIN 850MB FRONT MOVES THROUGH THURSDAY
MORNING. BELIEVE ATTM THAT FIRST WAVE OF CONVECTION WILL START THIS
MORNING...BUT NOT AS STRONG OR WIDESPREAD AS IT HAS BEEN. CURRENT
ZONES HAVE LIKELY...AND THIS LOOKS GOOD FOR NOW...BUT MAYBE LATER
THIS AFTERNOON WORDING.

LATER THIS EVENING AND THROUGH THURSDAY MORNING AS MAIN TROUGH AND
850MB WINDS BECOME N/NW...PRECIPITATION WILL END WITH A DRIER AND
COOLER TREND FOR ABOUT 48 HRS BEFORE 500MB RIDGE MOVES BACK IN AND
INCREASES TEMPERATURES BACK TOWARD SEASONABLE NORMS.

IN THE SHORT TERM...WITH PRECIPITABLE WATER VALUES ABOVE 1.50 ACROSS
CENTRAL MO AND MAIN STORM MOTION WEST TO EAST THIS MORNING...BELIEVE
LOCALLY HEAVY RAINFALL AND FLOODING POSSIBLE IN THE FAR NORTHERN
TIER OF CWA...BUT WILL HOLD OFF ON FLASH FLOOD WATCH AND uCOORDINATE
WITH SURROUNDING OFFICES IF WARRANTED.

.SGF...
FLASH FLOOD WATCH UNTIL 4 PM TODAY FOR AREAS NORTH OF A FORT SCOTT
KANSAS TO HERMITAGE...VIENNA MISSOURI LINE.

JLT

In the hours before

Special weather statement, Jun 20, 5:00 AM CST, 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED JUN 20 2001

...LOCALLY HEAVY RAINFALL WITH FLOODING POSSIBLE...

A WEAK COLD FRONT LOCATED OVER CENTRAL MISSOURI WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS TODAY...AND THROUGH TONIGHT AS IT
SLOWLY MOVES SOUTHWARD ACROSS THE OZARKS. DUE TO THE SLOW MOVEMENT
OF THE FRONTAL BOUNDARY AND REPEATED DEVELOPMENT OF STORMS OVER
EAST CENTRAL KANSAS THIS MORNING...EXPECT LOCALLY HEAVY RAINFALL...
ESPECIALLY NORTH OF A LINE FROM FORT SCOTT KANSAS...EAST TO
HERMITAGE...CAMDENTON AND VIENNA MISSOURI. ONE TO THREE INCHES OF
RAINFALL IS LIKELY IS THESE AREAS BY THE AFTERNOON WITH ADDITIONAL
RAINFALL POSSIBLE OVERNIGHT.

ACROSS THE REST OF THE AREA...SHOWERS AND THUNDERSTORMS WILL DEVELOP
TODAY WITH HEAVY RAINFALL POSSIBLE. DUE TO GREATER HEATING NEAR
THE ARKANSAS BORDER...ANY THUNDERSTORMS THAT DEVELOP COULD
PRODUCE HAIL AND GUSTY WINDS AS THE INSTABILITY INCREASES. DUE TO
WEAK WIND FIELDS...ORGANIZED CONVECTION IS NOT EXPECTED...BUT
ISOLATED SEVERE STORMS ARE POSSIBLE.

SPOTTERS AND EMERGENCY MANAGERS ARE NOT EXPECTED TO BE ACTIVATED
THROUGH TONIGHT.

.EXTENDED OUTLOOK...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THURSDAY. MORE HEAVY RAINFALL IS POSSIBLE.

JLT

The radar

The Pleasant Hill radar (KEAX), 102 km away, was scanning. The volume nearest the first event began at 11:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
June 20, 5:17 AM CST to 8:00 AM CST
Where
Benton County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250851.